Wisconsin, 2014

Damaging Winds and Lightning Strike in Wisconsin, May 11, 2014

May 11, 2014 · NWS MKX · 3 events in 2 counties and zones

Strong to severe thunderstorms moved east along and just north of a warm front that was situated near the WI and IL border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong to severe thunderstorms moved east along and just north of a warm front that was situated near the WI and IL border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 11, 1:25 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 11, 1:25 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
225 PM CDT SUN MAY 11 2014

.REST OF THIS AFTERNOON AND TONIGHT - CONFIDENCE...MEDIUM SPC MESO
PAGE CONTINUES TO SHOW DESTABILIZATION IN THE MID LEVELS WITH MUCAPE
INCREASING. ELEVATED HAIL PRODUCING STORMS WILL MOVE TAKING SHAPE
ACRS NE IA. LOW LEVELS ALSO DESTABLIZED. SSW WINDS HAVE BROUGHT 60
PLUS DEW POINT AIR INTO PARTS OF SC WI. HAIL AND HEAVY RAIN APPEAR
TO BE THE MAIN THREATS DUE TO FAVORABLE MID LEVEL LAPSE RATES AND
MOISTURE ADVECTION. 0-6KM SHEAR NOT THAT FAVORABLE. FOR LATER
TONIGHT...UPPER TROUGH AND PRIMARY SHORTWAVE ENERGY AT THE BASE OF
TROUGH WILL CONTINUE TO SHIFT EAST FROM THE ROCKIES. A LEAD
SHORTWAVE PICKED UP BY THE MODELS IS EXPECTED TO REACH NW WI BY 12Z.
SURFACE LOW WILL HEAD NORTHEAST AND BECOME SOMEWHAT ELONGATED FROM
MN THROUGH WRN IA. WIND FLOW WILL RESPOND AND INCREASE FROM THE
SOUTH. LOW LEVEL JET DOES TRANSLATE EASTWARD A BUT THOUGH PRIMARY
FORCING IS WEST. HOWEVER ENOUGH MOISTURE ADVECTION AND SPEED
CONVERGENCE TO SUPPORT TSRA ACRS THE CWA. HRRR SHOWING POTENTIAL MCS
ARRIVING AFTER 7Z OR SO INTO WRN CWA. 12Z NAM AND 12Z GFS DO FOCUS
THE STRONGEST CONVECTION CLOSER TO THE NOSE OF THE JET TO OUR
WEST...HOWEVER 12Z ECMWF/12Z GEM LEAN THE JET CLOSER TO SRN WI WITH
QPF PANELS RESPONDING WITH A MORE ORGANIZED CONVECTIVE COMPLEX
TAKING SHAPE. GIVEN THE SHORTWAVE RIDING NORTHEAST AND PLACEMENT OF
LLJ AXIS...WILL PLAY IT THAT MORE ORGANIZED CONVECTION RETURNS LATER
TONIGHT AFTER A BREAK BETWEEN THE AFTN/EARLY EVE STORMS.

.MONDAY - CONFIDENCE...MEDIUM LEADING EDGE OF UPPER TROUGH DYNAMICS
PUSH INTO WRN IA AND WRN MN. STRONG SOUTHWEST UPPER FLOW ACRS SRN
WI. WARM SECTOR WILL BE WELL ENTRENCHED ACRS SRN WI. MODELS IN
GENERAL GREEMENT IN TAKING SURFACE LOW FROM MN TOWARDS NW WI.
WARM...MOIST AND UNSTABLE AIRMASS IN PLACE. THE UPPER JET WILL BE
WELL TO OUR WEST THOUGH MODELS HINTING AT SOME UPPER DIVERGENCE
HERE. BUFKIT SOUNDINGS SHOW DECENT MOISTURE WITH CAPES OVER 1000
J/KG. SO REAL EMPHASIS WILL BE ON THE TRIGGER. 4KM SPC WRF SHOWS
GENERAL WARM SECTOR/AIRMASS DEVELOPMENT WITH MAIN FOCUS FURTHER WEST
IN CLOSER PROXIMITY TO THE COLD FRONT. 925 TEMPS WILL BE AROUND
20C... SOME LAKE COOLING POSSIBLE BUT NOT EXPECTING MUCH OF AN
INLAND PUSH WITH THAT...SO EXPECT HIGHS WELL INTO THE 70S WITH A FEW
LOW 80S.

.MONDAY NIGHT...FORECAST CONFIDENCE - MEDIUM.

RIGHT ENTRANCE REGION OF UPPER JET PASSES ACROSS SRN WI AS SFC CDFNT
MOVES ACROSS.  PWAT VALUES WILL REMAIN IN THE 1.5 INCH RANGE AHEAD
OF THE FRONT WITH DEEP WARM CLOUD DEPTH AND MBE VELOCITY LESS THAN
10 KNOTS MOST OF THE NIGHT.  925-850MB MOISTURE FLUX CONVERGENCE
INCREASES ONCE AGAIN BUT DOES NOT REMAIN ORIENTATED WITH THE MEAN
STEERING FLOW.  NEVER THE LESS...POTENTIAL FOR HEAVY RAINFALL WL
CONTINUE DURING THIS PD DUE TO STRONG FORCING AND DEEP MOISTURE.

.TUESDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE - HIGH.

SFC CDFNT WILL BE EXITING SOUTHEAST WISCONSIN EARLY TUESDAY MORNING.
LINGERING SHRA IN ITS WAKE SHOULD GRADUALLY DIMINISH FROM WEST TO
EAST AS COOLER...DRIER AIR SLOWLY WORKS ITS WAY ACROSS SRN WI AND
LOW LEVEL FRONTOGENETICAL FORCING SLIDES OFF TO THE EAST.

A QUIET AND COOL NIGHT IS EXPECTED TUESDAY NIGHT AS ANY INSTABILITY
-SHRA THAT WILL HAVE FORMED UPSTREAM IN THE AREA OF STEEP LOW TO MID
LEVEL LAPSE RATES SHOULD END WITH INSOLATION LOSS.

ON WEDNESDAY...MOST OF THE SHORT TERM GUIDANCE HINTING AT NEW SHORT
WAVE ROUNDING BASE OF LONG WAVE TROUGH OVER CENTRAL CONUS AND TAKING
NORTHEAST TRACK ALONG BAROCLINIC ZONE THROUGH TN AND OH VALLEY
REGION WED AND WED NGT.  WL CONTINUE LOWER POPS FOR NOW WITH HIGHEST
IN THE SOUTHEAST WHERE PORTIONS OF SOUTHERN WI MAY BE ON THE
NORTHWEST SIDE OF THE EXPANDING PRECIP SHIELD WITH THIS SYSTEM.

.WEDNESDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE - MEDIUM.

BROADSCALE AGREEMENT IN THE MEDIUM RANGE GUIDANCE ON COOLER AIR
SETTLING INTO THE REGION AND LINGERING THROUGH THE END OF THE WEEK.
THIS WILL BE DUE TO LINGERING LONG WAVE TROUGH OVER CENTRAL CONUS
WHICH WILL BE SPREADING SLOWLY EWD THROUGH THE END OF THE WEEK.  EWD
PROGRESSION OF TROUGH WL BE SLOWED BY WESTERN ATLANTIC BLOCKING
RIDGE.  MID-UPPER LEVEL RIDGE AXIS EXPCD TO PERSIST OVER WI THROUGH
FRI.  SHORT WAVE TROUGH APPROACHING PACIFIC NW WILL FINALLY NUDGE
TROF TO THE EAST OF WI FOR THE WEEKEND.

HENCE THE COOLER THAN NORMAL TEMPERATURES THAT WILL HAVE SETTLED
OVER SRN WI BY WED ARE EXPECTED TO LINGER INTO THE WEEKEND BEFORE
GRADUALLY WARMING.  85H TEMPS WL HAVE COOLED TO AROUND 0C BY WED AND
WL REMAIN A FEW DEGREES WITH 0C INTO SAT.  IN ADDITION...WEAKER
SHORT WAVES ROTATING AROUND PARENT LONG WAVE TROUGH MAY BRING SOME
-SHRA TO SRN WI FROM WED THROUGH FRI.  LAST SEVERAL RUNS OF THE
ECMWF HAVE BEEN SHOWING MORE POTENT LOW PRESSURE MOVING NORTHWARD
THROUGH TN/OH VALLEYS WED NGT INTO THU...WITH THE POTENTIAL FOR
PORTIONS OF SRN WI ON THE NORTHWEST WIDE OF THE -RA SHIELD FROM THIS
SYSTEM.  CANADIAN AND GFS SHOW WEAKER RIPPLE AND ECMWF ENSEMBLE
FLATTENS THIS STRONGER SYSTEM AS WELL.  HENCE FOR NOW WL CONTINUE
LOWER POPS FOR -SHRA WED NIGHT INTO THU.

EXPECTING MORE CLOUDS AND WEAK BOUNDARY LAYER MIXING TO KEEP
OVERNIGHT TEMPERATURES IN THE MIDDLE 30S TO LOWER 40S THURSDAY NIGHT
AND AGAIN FRIDAY NIGHT.  HOWEVER IF MORE CLEARING IS EXPECTED IN
THESE PERIODS IN LATER FORECAST PERIODS...WL NEED TO CONSIDER ADDING
FROST TO THE LATE NIGHT FORECASTS.

&&

.AVIATION/12Z TAFS/...HRRR AND 4KM SPC WRF SHOW SOME ELEVATED STORMS
INTO SRN WI THIS AFTN/EVE WHICH LOOKS RIGHT ON GIVEN TRENDS IN 88-D.
LOOKING AT A BREAK A BIT LATER THIS EVE BEFORE POTENTIAL MCS ARRIVES
AFTER MIDNIGHT. THREAT THIS EVE LOOKS TO BE HAIL WITH DECENT MID
LEVEL LAPSE RATES. MORE DEVELOPMENT LIKELY TONIGHT AS LLJ REFOCUSES
TO OUR WEST AND THE LOW TO OUR WEST STRENGTHENS. NAM/GFS KEYING ON
IA/SE MN/ CNTRL/NRN WI THOUGH 12Z ECMWF/GEM AND HRRR SUGGEST STORMS
FOCUSED MORE INTO SRN WI. POTENTIAL FOR MORE SHRA/TSRA ON MONDAY
WITH WARM/HUMID/UNSTABLE AIRMASS THOUGH COLD FRONT STILL BACK TO OUR
WEST AND NOT EXPECTED TO ARRIVE UNTIL MONDAY NIGHT.

&&
.MKX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
LM...NONE.

&&

TONIGHT/MONDAY AND AVIATION/MARINE...PC
MONDAY NIGHT THROUGH SUNDAY...MBK
Hazardous weather outlook, May 11, 2:15 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT SUN MAY 11 2014

WIZ046-047-051-052-056>060-062>072-121945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
315 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTH
CENTRAL AND SOUTHEAST WISCONSIN THROUGH THE LATE AFTERNOON AND
EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF
SOUTHERN WISCONSIN UNTIL 10 PM. SOME OF THESE SOME PRODUCE LARGE
HAIL AND DAMAGING WINDS.

MORE THUNDERSTORMS ARE EXPECTED TO AFFECT SOUTHERN WISCONSIN LATER
TONIGHT AS A WARM FRONT MOVES NORTHWARD FROM NORTHERN ILLINOIS. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT
BEING LARGE HAIL. SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE EXPECTED AT TIMES MONDAY AND MONDAY NIGHT
WITH WARM...UNSTABLE AIR SETTLING OVER SOUTHERN WISCONSIN. THEN A
COLD FRONT SHOULD MOVE THROUGH MONDAY NIGHT. THERE REMAINS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER RISKS.

SOME OF THE THUNDERSTORMS MAY ALSO PRODUCE BRIEF HEAVY RAINS
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND AGAIN MONDAY AND
MONDAY NIGHT.

LMZ643>646-121945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
315 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING HOURS. SOME OF THESE COULD BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE EXPECTED AT TIMES MONDAY AND MONDAY NIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER RISKS.

AREAS OF DENSE FOG WILL BE POSSIBLE MONDAY AND MONDAY NIGHT AS
WARM...MOIST AIR FLOWS ACROSS THE COLDER LAKE MICHIGAN NEAR SHORE
WATERS.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 11, 1:15 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CDT SUN MAY 11 2014

WIZ056-062-067-112015-
LAFAYETTE-IOWA-SAUK-
215 PM CDT SUN MAY 11 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...IOWA...
SAUK COUNTIES...

AT 215 PM CDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR FENNIMORE TO NEAR SAGEVILLE...AND MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BELMONT AROUND 300 PM CDT.
  MINERAL POINT AROUND 315 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE LESLIE...LINDEN...
HILL POINT...PLATTE MOUNDS...AVOCA...HIGHLAND...BLACKHAWK LAKE REC
AREA...REWEY...LIME RIDGE AND GOVERNOR DODGE ST PARK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4320 9043 4321 9029 4317 9019 4346 9019
      4353 9009 4276 9005 4256 9043
TIME...MOT...LOC 1915Z 229DEG 26KT 4302 9068 4254 9065

MBK
Special weather statement, May 11, 2:03 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 PM CDT SUN MAY 11 2014

WIZ056-062-063-067-068-112100-
DANE-LAFAYETTE-IOWA-GREEN-SAUK-
303 PM CDT SUN MAY 11 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DANE...LAFAYETTE...
IOWA...GREEN...SAUK COUNTIES...

AT 302 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES EAST OF MUSCODA TO APPLE RIVER...AND MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...DARLINGTON...SPRING GREEN...ARGYLE...
BLANCHARDVILLE...SOMERS...BARNEVELD...WIOTA...BLUE MOUNDS...ARENA...
PLAIN...RIDGEWAY...AVOCA...LINDEN...SOUTH WAYNE...ROCK SPRINGS...
LAMONT...HOLLANDALE AND BROWNTOWN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4251 9019 4320 9036 4321 9029 4317 9020
      4332 9019 4351 8993 4255 8970 4251 8982
TIME...MOT...LOC 2002Z 233DEG 12KT 4317 9027 4250 9011

MBK
Special weather statement, May 11, 2:28 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT SUN MAY 11 2014

WIZ056-057-062-063-067>069-112115-
DANE-LAFAYETTE-ROCK-IOWA-GREEN-SAUK-COLUMBIA-
328 PM CDT SUN MAY 11 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DANE...LAFAYETTE...
ROCK...IOWA...GREEN...SAUK...COLUMBIA COUNTIES...

AT 328 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SPRING GREEN TO NEAR BLANCHARDVILLE TO NEAR
ARGYLE...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MADISON...SUN PRAIRIE...FITCHBURG...MIDDLETON...STOUGHTON...
WAUNAKEE...VERONA...PORTAGE...OREGON...MCFARLAND...MONONA...MOUNT
HOREB...WINDSOR...PRAIRIE DU SAC...MARSHALL...SAUK CITY...LAKE
WISCONSIN...DEFOREST...COTTAGE GROVE AND CROSS PLAINS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4360 8938 4322 8903 4285 8919 4252 8996
      4281 8983 4314 9013
TIME...MOT...LOC 2028Z 235DEG 41KT 4312 9001 4285 8977 4262 8987

MBK

The radar

The Milwaukee radar (KMKX), 91 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Dane

When
May 11, 2:31 PM CST
Where
Dane County, 1.22 mi SW of Cross Plains
Property damage
$2,000
Reported by
State Official
Coordinates
43.110, -89.650

A lightning strike caused a tree to ignite and a power line was also downed.

Thunderstorm Wind, Rock

When
May 11, 3:29 PM CST
Where
Rock County, 3.61 mi E of Leyden
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
42.733, -89.059

A tree was knocked down by downburst winds just northwest of Janesville.

Thunderstorm Wind, Rock

When
May 11, 3:30 PM CST
Where
Rock County, 1.67 mi ENE of Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.710, -89.150

A downburst caused many 2 to 6 inch diameter tree limbs to fall.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506302, 506305, 506306.